MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0835
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/05/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal iliac artery (iia) using ruby coils, a lantern delivery microcatheter (lantern), a non-penumbra catheter, and a non-penumbra guide catheter.It should be noted that the patient''s anatomy was tortuous.During the procedure, the physician encountered resistance while advancing a ruby coil through the middle of the lantern.The physician continued to advance the ruby coil against resistance and kinked the pusher wire.While attempting to retract the ruby coil, the physician noticed that the coil did not follow the pusher wire and reported that it was unintentionally detached inside the lantern.Therefore, a syringe was connected to the lantern containing the detached ruby coil.The devices were removed together while negative pressure was applied via the syringe.The lantern was then flushed and re-inserted into the target site.The procedure was completed using the same lantern, another ruby coil of the same size, and four additional coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby coil confirmed that the embolization coil was detached.Evaluation revealed that the proximal constraint sphere was not present at the proximal end of the embolization coil, the embolization coil was fractured and unraveled at its proximal end and had offset coil winds throughout its length.Based on the reported event, this damage was likely incidental to the complaint and likely occurred during removal of the coil from the microcatheter.The pusher assembly was not returned for evaluation; therefore, the reported pusher assembly kink during advancement was unable to be confirmed.Due to the returned condition, the root cause of the coil detachment could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16075122
Report Number3005168196-2022-00598
Device Sequence Number6295043
Product Code HCG
UDI-Device Identifier00814548018386
UDI-Public814548018386
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/10/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY4C0835
Device Lot NumberF00001983
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/06/2022
Supplement Date Received by Manufacturer12/30/2022
Initial Report FDA Received Date12/29/2022
Supplement Report FDA Received Date01/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/08/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale
Date Report Sent to FDA01/01/2005